How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16738
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog has been sick for 5 days, He isn't eating and had

This answer was rated:

My dog has been sick for 5 days, He isn't eating and had thrown up. I brought him to vet on monday, 3 days ago. they id blood work and gave him an anti nausea shot. His blood work came back with elevated calcium levels. I just figured out what he could of eaten, homemade slime that's made with elmers school glue and borax.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help. Please give me a moment to review your concerns.

Customer: replied 6 months ago.
ok
Customer: replied 6 months ago.
no

I understand that Kuba is vomiting and is refusing to eat despite an anti-nausea injection and had blood work which showed high blood calcium levels.

Slime is made up of Elmer's glue and liquid starch which are both water soluble glues, and sometimes Borax, which is a desiccant.

That means that once those glues hit her stomach they are very likely to be diluted out and dissolve. While they both may cause some irritation and nausea, they are not truly toxic.

Sodium tetraborate (Borax), is a fairly safe chemical. It is a desiccant, but a dog would have to eat huge quantities to even see stomach upset and that would be the only thing you are likely to see.

None of these things would cause elevations in his blood calcium.

I suspect that eating slime could contribute to his initial nausea and vomiting, but he should be better by now if it was just related to that. I suspect that there is something else going on.

High levels of vitamin D (cholecalciferol) found in rat poisons, a parathyroid tumor, lymphoma (cancer of the lymph nodes), anal sac gland tumors, multiple myeloma, bone tumors, hypoadrenocorticism, kidney disease (failure), and some types of fungal infections can all cause hypercalcemia.

It sounds like your veterinarian believes his symptoms are related to kidney failure if they prescribed a special diet.

If he is still vomiting though he should be hospitalized for intravenous fluids, anti-nausea injections, and something to coat his stomach.

Please let me know if you have any further questions.

Customer: replied 6 months ago.
He is shaking, drooling, and has excessive thirst. the slime was made with borax and I believe he ate a pretty large amount. I looked us symptoms for borax and he shows all of them is there anything I can do for him

Shaking, drooling and nausea with excessive thirst are all symptoms related to high blood calcium.

His shaking is related to the effects on increased blood calcium on his muscles and nerves.

Eventually if we do not address high blood calcium levels we can see organ and tissue calcification, organ failure, and seizures that can be deadly.

Yes, pure Borax in large quantities can cause irritation to the gastrointestinal tract leading to drooling and vomiting. But once the irritant is vomited up, and especially days later, we are not likely to see continued nausea and vomiting.

There are many things that can cause nausea and vomiting, vague symptoms like that could be related to hundreds, probably thousands, of toxins but I would not expect tremors or high blood calcium from Borax.

In short he needs in hospital treatment to get his blood calcium levels down, and in the meantime get him rehydrated and quell his nausea with injectable medications. Anything you give orally at home he will vomit, worsening his dehydration.

I know you want suggestions to treat him at home but it would be harmful for him for you to try to do so, and wrong of me if I gave you the impression that you can do so at home, you cannot.

This is a link to a discussion about hypercalcemia (high blood calcium) in dogs:

http://www.pethealthnetwork.com/dog-health/dog-diseases-conditions-a-z/hypercalcemia-dogs

Customer: replied 6 months ago.
would it hurt to give him vinegar,

Yes it would.

Vinegar is acetic acid. Acids are only likely to cause more gastrointestinal irritation and vomiting.

Dr. Kara and 3 other Dog Veterinary Specialists are ready to help you